Lake Huron, 2020Waterspout in Lake Huron, October 16, 2020
October 16, 2020 · NWS APX · 1 event in 1 county or zone
On a day with rain and snow showers in the area, a waterspout occurred just west of the Mackinac Bridge, and within sight of the bridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On a day with rain and snow showers in the area, a waterspout occurred just west of the Mackinac Bridge, and within sight of the bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 16, 10:12 AM EST, 53 minutes earlier.
Area forecast discussion, Oct 16, 10:12 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1112 AM EDT Fri Oct 16 2020
.UPDATE...
Issued at 1112 AM EDT Fri Oct 16 2020
Deep upper level trough axis stretches southward through the
western Great Lakes this morning. Several pieces of short-wave
energy are rotating through the mean trough. One that passed
through earlier in the morning. Second wave is sliding into NW
Lower Michigan now with another eastbound band of showers (note
the spin in the shower pattern across northern Lake Michigan).
One more wave is moving into NW Wisconsin and will be moving
through the region tonight...with more showers.
Cold air and resulting steep lapse rates aloft, over water
instability and short-wave forcing will all combine to bring
another showery afternoon across the region. Temperatures have
rebounded enough for mainly liquid precip at this juncture...
although some snow may mix in for a few locations early on.
Further, given the steep lapse rates aloft/forecast soundings
revealing a few hundred J/kg of MLCAPE this afternoon, I have
expanded thunder chances across a good part of northern Lower
Michigan. No severe storms, but small hail is a good bet with any
deep convection.
&&
.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Fri Oct 16 2020
Impactful weather: Minimal. A few rumbles of thunder late this
afternoon and evening. A little gusty today.
Pattern synopsis and forecast:
A fairly high amplitude upper air pattern out there early this
morning, with troughing taking control of most of the central conus,
while ridging was over both coasts. One rather ill-defined shortwave
trough was just off to our west, dragging some cloudiness and light
showery activity toward nrn Michigan. Another better defined wave
and sfc trough was seen dropping through the Dakotas and MN, and was
producing some additional scattered showers throughout that region.
Temperatures over the Great Lakes are easily cold enough for lake
effect processes to become enhanced with any shortwave/sfc
trough/uptick in moisture that arrives.
The first uptick is expected over the next few hours with the ill-
defined wave that will cross this morning. Satellite shows the
increasing atmospheric moisture/clouds moving in, and although
forcing will be weak, am expecting some mostly light rain showers
(mixed with some snow in interior locales) to fire in SW/WSW flow
regimes, within a lapse rate gradient aloft. This would focus any
showers in far NW/nrn lower Michigan, and eastern sections of
Chip/Mack counties of eastern upper. Could be some very minor wet
snow that accumulates on grassy areas in interior locales.
Due to the time of year, any further shower activity will mainly
focus itself inland where diurnal "heating" commences. The better
activity is not expected until late this afternoon and evening, when
the better defined wave and associated sfc trough arrive. Fcst
soundings suggest a deeper moisture plume is anticipated, along with
better deep layer -divQ. Showers look more likely over this time,
with steep lapse rates aloft of 7.5c/km and 8c/km, and enhanced by
deep overlake instability as delta t's will be between 18C and 20C.
Activity will gradually become more prevalent coming off Lake
Michigan in a SW low level flow, bringing the highest chances of
seeing showers across NW lower and again, eastern Chip/Mack counties
of eastern upper. Overall MUCAPES are less than impressive, with
only 200-300 j/kg seen in fcst soundings. However, the mere look of
the steepness of the lapse rates suggest we can likely expect at
least a few rumbles of thunder in these areas. Activity should taper
off through the overnight, with mild mid level height rises and
diminishing moisture.
Highs today will mostly be in the mid and upper 40s, with lower 50s
in downsloping areas of NE lower. Lows tonight will be in the upper
20s to lower 30s most areas, with less chilly readings in Lake
Michigan coastal areas.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 326 AM EDT Fri Oct 16 2020
...Lake Effect then System Precipitation...
High impact weather potential: Low.
Primary forecast concerns/challenges: Pops and form of
precipitation.
Rising heights/surface ridging early Saturday should offset initial
excellent over lake instability but still expect scattered south
southwest flow bands off of Lake Michigan through mid-morning. As
low pressure tracks by to our northwest on into Lake Superior by
Saturday night there will be strong warm advection and decreasing
over lake instability through the day. There will be strong
forcing/moisture advection Saturday afternoon and evening so a band
of rain is anticipated (can't rule out a mix with snow at the onset
across eastern upper and the higher terrain of northern lower). In
addition, southerly winds will pick up with gusts of upwards of 30
mph likely. Another cold front then moves through late Saturday
night into early Sunday likely with a band of rain with it. Strong
cold air advection behind the front Sunday will increase over lake
instability and restart the lake effect machine (west northwest
flow). Precipitation should start off as liquid but as colder air
continues to advect in, a mix with or changeover to snow showers is
possible in the interior by afternoon.
.LONG TERM...(Sunday night through Thursday)
Issued at 326 AM EDT Fri Oct 16 2020
...Active Weather Pattern...
High impact weather potential: Low.
The weather pattern is expected to remain active into the long term
as the upper level flow remains amplified. Won't be too specific at
this point as extended models continue to struggle over the timing
and strength of embedded disturbances. There will be more chances
for showers through the period due to the combination of lake effect
and systems moving through the flow. The predominant precipitation
type looks like rain but some interior areas could see a bit of snow
(especially Monday/Monday night). Temperatures will remain below
normal but some moderation is possible toward mid-week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 644 AM EDT Fri Oct 16 2020
Cold air coming in off the Great Lakes, along with a couple of
disturbances aloft, will result in scattered showers this
morning, but a better coverage of showers will come late this
afternoon and this evening for the NW lower airports. Winds will
also be a little gusty today out of the WSW/SW. Overall conditions
will be VFR, but it's not out of the realm of possibility for
brief MVFR CIGS/VSBYS in any stronger showers. A bit of snow is
certainly possible, at mainly PLN, this morning and again this
evening, but with little to no impact.
&&
.MARINE...
Issued at 326 AM EDT Fri Oct 16 2020
The pressure gradient will remain tight enough for advisory level
winds for primarily Lake Michigan today, before a surface trough
swings through this evening, with winds briefly relaxing a bit later
tonight. Winds ramp right back up through the day Saturday and
Saturday night, as low pressure pushes through the upper Mississippi
valley and northwest Great Lakes. Gales looking like a decent bet
for most all nearshore waters. Speeds fall off through Sunday
morning. Cool air and periodic rain showers can be expected over
this time, and waterspouts will remain possible today and through
this evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Saturday afternoon through late Saturday night
for LHZ345>349.
SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
342.
GALE WATCH from Saturday afternoon through late Saturday night
for LMZ323-341-342-344>346.
SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ344>346.
LS...GALE WATCH from Saturday afternoon through late Saturday night
for LSZ321-322.
SMALL CRAFT ADVISORY until 6 PM EDT this evening for LSZ321-322.
&&
UPDATE...BA
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Oct 16, 9:14 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1014 AM EDT Fri Oct 16 2020
MIZ016>018-020>036-041-042-086>088-095>099-171000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1014 AM EDT Fri Oct 16 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
There is a slight chance of thunderstorms across northern Lower
Michigan today. Severe storms are not expected. However, small
hail is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1014 AM EDT Fri Oct 16 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Waterspouts are possible in most areas of the Great Lakes today
and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gale force winds are possible on the Great Lakes Saturday and
Saturday night. See latest marine forecast and gale watch for
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
Waterspout, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- October 16, 11:05 AM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 2.06 mi NW of Mackinaw City
- Reported by
- Department of Highways
- Coordinates
- 45.802, -84.758
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Montana, October 16 to 19, 202057 kt wind · 29 events
- High Wind in Wyoming, October 16 to 17, 202063 kt wind · 8 events
- Heavy Snow and High Wind in Wyoming, October 16 to 17, 202065 kt wind · 6 events
- Frost and Freeze in Colorado, October 16, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 16, 20204 events
- High Wind in Alaska, October 16, 202056 kt wind · 2 events
- High Wind in Montana, October 16, 202055 kt wind · 2 events
- Flash Flooding in Puerto Rico, October 16 to 17, 20202 events
- High Wind in Colorado, October 16 to 17, 202085 kt wind · 2 events
- Winter Weather in Michigan, October 16, 20201 event
- Frost and Freeze in Utah, October 16, 20201 event
- Lightning Strike in Florida, October 16, 2020$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926735.